NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 3, 7:05 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Feb 3, 7:05 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
705 AM EST Thu Feb 3 2022
.SHORT TERM...(This afternoon through Friday evening)
Issued at 620 AM EST THU FEB 3 2022
A messy 24 hours is ahead for eastern Kentucky as arctic cold
front settles in from the northwest and low pressure rides up the
Appalachians. Ahead of this front, periods of rain will continue
throughout the day. Observations show that one 0.5-2.0 inches of
rain have already fallen. Additional amounts of 1.5-2.5 inches are
expected through tonight. As ground conditions become more
saturated, areal flooding should become more common through the
day and into tonight. Rainfall rates should be low enough to
prevent flash flooding in most areas. However, the concern is
slightly greater of far southeast Kentucky where the heaviest rain
rates will coincide with the steepest topography. All of this
rain will likely lead to elevated stages and/or flooding along
area rivers.
In addition the heavy rainfall, a shallow layer of below-freezing
air will move in behind the front leading to a period of freezing
rain. This cold layer is expected to advance southeastward
through the Bluegrass fairly quickly, but then slow as it pushes
up against the higher terrain of the Eastern Kentucky Coalfield
and Pennyroyal Plateau. With time, the cold layer will increase in
depth and gradually seep further southeast but this will likely
be a slow process. Expect that the greatest icing of one quarter
to one half inch will occur north of I-64 later this afternoon and
evening when the heaviest precipitation is occurring. To the
south of I-64, expect that the cold air will move into the more
western to northern exposed valleys and slopes and gradually seep
over the dividing ridgelines into more interior valleys. The Red
River and Licking River basins will be most susceptible to the
cold air creeping in although the Big Sandy will be somewhat
susceptible to this as well. The Winter Storm Warning is in effect
for areas where this is of greatest concern. The heavier icing
should become increasingly confined to the higher ridgetops and
northwest- facing upper slopes the southeastern fringe of the
warning. In the Winter Weather Advisory, the the freezing layer
will arrive after most of the heavy rain has fallen, thus expect
only light to perhaps moderate icing,most notably over the higher
elevations. Some of the deepest valleys in the far southeast (e.g.
Middlesboro and Harlan) may never see icing at all since the
precipitation will be tapering off early Friday morning just as
the colder air arrives.
Much colder temperatures and plentiful clouds will linger through
the day on Friday. After seeing highs in the lower 40s
(northwest) to near 60 (far southeast) today, temperatures will
hold in the 20s through the day. While the steadier precipitation
will move out early in the day, persistent upslope flow will lead
to additional light flurries or freezing drizzle.
.LONG TERM...(Friday night through Wednesday)
Issued at 500 AM EST THU FEB 3 2022
The period is expected to begin with an upper level ridge
extending form Caribbean northeast to near Bermuda, an upper level
trough from the Hudson bay region south into the Great Lakes and
MS Valley to southern Plains region, a cutoff low is expected to
the southwest of CA with ridging over the eastern Pacific. Also,
a shortwave trough is expected to be upstream of the region at
that time and nearing the Lower OH Valley with another shortwave
trough moving across BC to the Pacific northwest.
The axis of the shortwave trough should move east across the area
early in the period on Friday night with a shortwave trough crossing
the area as well. Limited moisture cold enough for ice crystals may
linger and as the shortwave trough passes and perhaps a weak sfc
trough may yield continue flurry chances or a bit of an increase in
coverage of flurries for a time late Friday evening into the predawn
hours of Saturday. Otherwise, shortwave ridging should work east
into portions of the Plains and then into portions of the OH Valley
and eastern Conus while the next upstream shortwave moves into the
northern Rockies. Height rises and shortwave ridging are expected to
progress east into the Lower OH Valley on Saturday leading to
clearing skies locally. The next shortwave, meanwhile should move
further southeast into the upper MS Valley to Plains regions and
ridging builds into the west coast of the Conus. At the sfc, the
frontal zone initially in place along or near the eastern
seaboard will move east while a sfc system associated with the
approaching upper level shortwave and trough will weaken as it
moves across the Great Lakes, with high pressure building into the
Great Lakes and lower OH Valley region.
The shortwave trough should continue progressing southeast into the
Great Lakes and across the central and into the southern Plains on
Sunday, with the axis of this trough reaching the central Great
Lakes to mid MS Valley to southern Plains by late Sunday night.
Models begin to diverge from model to model and from run to run as
to how quickly this trough moves further east into the eastern
Conus and across the OH Valley and Commonwealth during the Monday
evening to Tuesday evening period. A brief period of height
rises/ridging should follow that system with another shortwave
trough poised to approach or move across the region at the middle
of next week. Both of these shortwaves should have rather moisture
starved associated cold fronts that at this time appear as if
they will bring little more than clouds to the region.
Below normal temperatures are expected from Friday night through
Saturday, in the wake of the system affecting the region in the
short term period. Temperatures should moderate from the early to
middle part of next week, but will still be below normal with the
exception of near normal temperatures for highs on Sunday.
Other than chances for flurries on Friday evening and night,
precipitation free weather is expected for the Saturday through
Wednesday timeframe.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
ISSUED AT 705 AM EST THU FEB 3 2022
Flying conditions will be poor. A slow-moving cold front will
bring an extended period of IFR or worse CIG/VIS today and
tonight. LLWS will also be present for a portion of the day at
the SJS/JKL/LOZ TAF sites. Periods of rain will continue ahead of
the front, but will gradually transition over to a wintry mix
behind the front this afternoon and tonight. The heaviest icing
and sleet is expected to occur along and adjacent to the I-64
corridor. Winds ahead of the front will be southerly at 5 to 10
kts, become variable as the front passes, and then blow from the
north at 5 to 15 kts behind the front.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 10 AM this morning to 10 AM EST Friday
for KYZ044-050>052.
Flood Watch through Friday morning for KYZ058>060-068-069-079-
080-083>088-104-106>120.
Winter Storm Warning from 4 PM this afternoon to 10 AM EST
Friday for KYZ058>060-068-069-104-106-108-111.
Winter Storm Warning from 7 PM this evening to 10 AM EST Friday
for KYZ079-080-107-109-112-114.
Winter Weather Advisory from 1 AM to 3 PM EST Friday for
KYZ083>088-110-113-115>120.
&&
SHORT TERM...GEERTSON
LONG TERM...JP
AVIATION...GEERTSON
Hazardous weather outlook, Feb 3, 5:49 AM EST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
549 AM EST Thu Feb 3 2022
KYZ058>060-068-069-104-106-108-111-041400-
Estill-Powell-Menifee-Rockcastle-Jackson-Elliott-Morgan-Wolfe-Lee-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Sandy Hook,
West Liberty, Campton, and Beattyville
549 AM EST Thu Feb 3 2022
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 AM EST FRIDAY...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
A slow moving cold front is bringing a long-duration precipitation
event to eastern Kentucky. Rain will change to freezing rain or a
wintry mix of precipitation this evening and continue through
tonight. Heavy rainfall could result in high water issues today
and tonight.
See the latest Winter Storm Warning product for more information
on winter weather hazards expected in your area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Wintry precipitation will taper off on Friday morning, but high
water is expected to continue on rivers through Friday night.
See the latest Winter Storm Warning product for more information
on winter weather hazards expected in your area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed today into Friday for
heavy rain, flood, ice, and snow reports.
KYZ079-080-107-109-112-114-041400-
Pulaski-Laurel-Johnson-Magoffin-Breathitt-Owsley-
Including the cities of Burnside, Somerset, London, Paintsville,
Salyersville, Jackson, and Booneville
549 AM EST Thu Feb 3 2022
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST FRIDAY...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
A slow moving cold front is bringing a long-duration precipitation
event to eastern Kentucky. Rain will change to freezing rain or a
wintry mix of precipitation late this evening into tonight. Heavy
rainfall could result in high water issues today and tonight.
See the latest Winter Storm Warning product for more information
on winter weather hazards expected in your area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Wintry precipitation will taper off on Friday morning, but high
water is expected to continue on rivers through Friday night.
See the latest Winter Storm Warning product for more information
on winter weather hazards expected in your area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed today into Friday for
heavy rain, flood, ice, and snow reports.
KYZ083>088-110-113-115>120-041400-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-Floyd-Knott-Perry-Clay-
Leslie-Letcher-Martin-Pike-
Including the cities of Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Prestonsburg, Wheelwright, Hindman,
Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg,
Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson
549 AM EST Thu Feb 3 2022
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 3 PM EST
FRIDAY...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
A slow moving cold front is bringing a long-duration precipitation
event to eastern Kentucky. Rain will change to freezing rain or a
wintry mix of precipitation this evening and continue through
tonight. Heavy rainfall could result in high water issues today
and tonight.
See the latest Winter Storm Warning product for more information
on winter weather hazards expected in your area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Wintry precipitation will taper off by early Friday afternoon,
but high water is possible on rivers through Friday night.
See the latest Winter Storm Warning product for more information
on winter weather hazards expected in your area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed today into Friday for
heavy rain, flood, ice, and snow reports.
KYZ044-050>052-041400-
Fleming-Montgomery-Bath-Rowan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, and Morehead
549 AM EST Thu Feb 3 2022
...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO
10 AM EST FRIDAY...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
A slow moving cold front is bringing a long-duration precipitation
event to eastern Kentucky. Rain will change to freezing rain or a
wintry mix of precipitation this afternoon to early evening.
Heavy rainfall could result in a few high water issues today and
tonight.
See the latest Winter Storm Warning product for more information
on winter weather hazards expected in your area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Wintry precipitation will taper off on Friday morning, but high
water is expected to continue on rivers through Friday night.
See the latest Winter Storm Warning product for more information
on winter weather hazards expected in your area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed today into Friday for
heavy rain, flood, ice, and snow reports.
JP